Archive for Rational Mechanics and Analysis

, Volume 229, Issue 2, pp 503–545 | Cite as

Doubly Nonlinear Equations of Porous Medium Type

  • Verena Bögelein
  • Frank Duzaar
  • Paolo MarcelliniEmail author
  • Christoph Scheven


In this paper we prove the existence of solutions to doubly nonlinear equations whose prototype is given by
$$\partial_t u^m- {\rm div}\, D_{\xi}\, f(x,Du) =0,$$
with \({m\in (0,\infty )}\) , or more generally with an increasing and piecewise C1 nonlinearity b and a function f depending on u
$$\partial_{t}b(u) - {\rm div}\, D_{\xi}\, f(x,u,Du)= -D_u f(x,u,Du).$$
For the function f we merely assume convexity and coercivity, so that, for instance, \({f(x,u,\xi)=\alpha(x)|\xi|^p + \beta(x)|\xi|^q}\) with 1 < p < q and non-negative coefficients α, β with \({\alpha(x)+\beta(x)\geqq \nu > 0}\) , and \({f(\xi)=\exp(\tfrac12|\xi|^2)}\) are covered. Thus, for functions \({f(x,u,\xi )}\) satisfying only a coercivity assumption from below but very general growth conditions from above, we prove the existence of variational solutions; mean while, if \({f(x,u,\xi )}\) grows naturally when \({\left\vert \xi \right\vert \rightarrow +\infty }\) as a polynomial of order p (for instance in the case of the p-Laplacian operator), then we obtain the existence of solutions in the sense of distributions as well as the existence of weak solutions. Our technique is purely variational and we treat both the cases of bounded and unbounded domains. We introduce a nonlinear version of the minimizing movement approach that could also be useful for the numerics of doubly nonlinear equations.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, R.A.: Sobolev Spaces. Acad. Press, London (1975)zbMATHGoogle Scholar
  2. 2.
    Akagi, G., Stefanelli, U.: Doubly nonlinear equations as convex minimization. SIAM J. Math. Anal. 46(3), 1922–1945 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Alt, H., Luckhaus, S.: Quasilinear elliptic-parabolic differential equations. Math. Z. 183(3), 311–341 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Ambrosio, L., Gigli, N., Savaré, G.: Gradient Flows in Metric Spaces and in the Space of Probability Measures, 2nd edition. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel (2008)zbMATHGoogle Scholar
  5. 5.
    Aronson, D.G.: Regularity properties of flows through porous media: The interface. Arch. Rational Mech. Anal. 37, 1–10 (1970)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Barenblatt, G.I.: On some unsteady motions of a liquid and gas in a porous medium. Akad. Nauk SSSR. Prikl. Mat. Meh. 16, 67–78 (1952). (Russian)MathSciNetGoogle Scholar
  7. 7.
    Barenblatt, G.I.: On self-similar solutions of the Cauchy problem for a nonlinear parabolic equation of unsteady filtration of a gas in a porous medium. Prikl. Mat. Meh. 20, 761–763 (1956). (Russian)MathSciNetGoogle Scholar
  8. 8.
    Bernis, F.: Existence results for doubly nonlinear higher order parabolic equations on unbounded domains. Math. Ann. 279(3), 373–394 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bögelein, V., Duzaar, F., Marcellini, P.: Parabolic systems with \(p, q\)-growth: a variational approach. Arch. Ration. Mech. Anal. 210(1), 219–267 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bögelein, V., Duzaar, F., Marcellini, P.: Existence of evolutionary variational solutions via the calculus of variations. J. Differ. Equ. 256, 3912–3942 (2014)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bögelein, V., Duzaar, V., Marcellini, P., Signoriello, S.: Nonlocal diffusion equations. J. Math. Anal. Appl. 432(1), 398–428 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Bögelein, V., Duzaar, F., Marcellini, P., Signoriello, S.: Parabolic equations and the bounded slope condition. Ann. Inst. H. Poincaré, Anal. Non Linéaire. 34(2), 355–379 (2017)Google Scholar
  13. 13.
    Bögelein, V., Lukkari, T., Scheven, C.: The obstacle problem for the porous medium equation. Math. Ann. 363(1), 455–499 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Brézis, H.: Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. North-Holland Mathematics Studies, No. 5. Notas de Matemática (50). North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York, 1973Google Scholar
  15. 15.
    Brezis, H., Crandall, M.G., Pazy, A.: Perturbations of nonlinear maximal monotone sets in Banach space. Commun. Pure Appl. Math. 23, 123–144 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Cai, Y., Zhou, S.: Existence and uniqueness of weak solutions for a non-uniformly parabolic equation. J. Funct. Anal. 257(10), 3021–3042 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Davis, S., DiBenedetto, E., Diller, D.: Some a priori estimates for a singular evolution equation arising in thin-film dynamics. SIAM J. Math. Anal. 27(3), 638–660 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    DiBenedetto, E., Diller, D.: About a singular parabolic equation arising in thin film dynamics and in the Ricci flow for complete \(\mathbb{R}^2\). Partial differential equations and applications, Lecture Notes in Pure and Appl. Math., 177, Dekker, New York, 103–119, 1996Google Scholar
  19. 19.
    DiBenedetto, E., Gianazza, U., Vespri, V.: Harnack's Inequality for Degenerate and Singular Parabolic Equations. Springer Monographs in Mathematics. Springer, New York (2012)CrossRefzbMATHGoogle Scholar
  20. 20.
    Giusti, E.: Direct Methods in the Calculus of Variations. World Scientific Publishing Company, Tuck Link, Singapore (2003)CrossRefzbMATHGoogle Scholar
  21. 21.
    Grange, O., Mignot, F.: Sur la résolution d'une équation et d'une inéquation paraboliques non linéaires. J. Funct. Anal., 11:77–92, 1972 (French) Google Scholar
  22. 22.
    Ivanov, A. V.: Regularity for doubly nonlinear parabolic equations. J. Math. Sci. 83 (1):22–37, 1997Google Scholar
  23. 23.
    Ivanov, A.V., Mkrtychyan, P.Z.: On the existence of Hölder-continuous generalized solutions of the first boundary value problem for quasilinear doubly degenerate parabolic equations. J. Soviet Math. 62(3), 2725–2740 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Ivanov, A.V., Mkrtychyan, P.Z., Jäger, W.: Existence and uniqueness of a regular solution of the Cauchy-Dirichlet problem for a class of doubly nonlinear parabolic equations. J. Soviet Math. 84(1), 845–855 (1997)zbMATHGoogle Scholar
  25. 25.
    Ivanov, A.V., Mkrtychyan, P.Z., Jäger, W.: Erratum to: existence and uniqueness of a regular solution of the Cauchy-Dirichlet problem for a class of doubly nonlinear parabolic equations. J. Soviet Math. 184(6), 786–787 (2012)zbMATHGoogle Scholar
  26. 26.
    Kinnunen, J., Lindqvist, P.: Pointwise behaviour of semicontinuous supersolutions to a quasilinear parabolic equation. Ann. Mat. Pura Appl. (4), 185(3):411–435, 2006Google Scholar
  27. 27.
    Kinnunen, J., Lindqvist, P., Lukkari, T.: Perron's method for the porous medium equation. J. Eur. Math. Soc. (JEMS). 18(12), 2953—2969 (2016)Google Scholar
  28. 28.
    Krömer, S.: Necessary conditions for weak lower semicontinuity on domains with infinite measure. ESAIM Control Optim. Calc. Var. 16(2), 457–471 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Ladyženskaja, O.A.: New equations for the description of the motions of viscous incompressible fluids, and global solvability for their boundary value problems. Trudy Mat. Inst. Steklov. 102, 85–104 (1967). (Russian) MathSciNetGoogle Scholar
  30. 30.
    Lichnewsky, A., Temam, A.: Pseudosolutions of the time-dependent minimal surface problem. J. Differ. Equ. 30(3), 340–364 (1978)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Mielke, A., Stefanelli, U.: Weighted energy-dissipation functionals for gradient flows. ESAIM Control Optim. Calc. Var. 17(1), 52–85 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Rao, M.M., Ren, Z.D.: Theory of Orlicz Spaces. Marcel Dekker, Pure and Applied Mathematics (1991)zbMATHGoogle Scholar
  33. 33.
    Showalter, R., Walkington, N.J.: Diffusion of fluid in a fissured medium with microstructure. SIAM J. Math. Anal. 22(6), 1702–1722 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Struwe, M.: Variational methods. Applications to nonlinear partial differential equations and Hamiltonian systems. Springer-Verlag, Berlin (2000)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Fachbereich MathematikUniversität SalzburgSalzburgAustria
  2. 2.Department MathematikUniversität Erlangen–NürnbergErlangenGermany
  3. 3.Dipartimento di Matematica e Informatica “U.Dini”Università di FirenzeFlorenceItaly
  4. 4.Fakultät für MathematikUniversität Duisburg-EssenEssenGermany

Personalised recommendations